clopen.solutions
OP-00773 Solution claimed

Does integration of uniformly derivative-bounded analytic functions suffer the dimensional curse?

Note: Esra Sengelen Sevim solved this problem first, in “The curse of dimensionality for integration of infinitely differentiable functions”, J. Complexity 97 (2026), 102074, doi:10.1016/j.jco.2026.102074, whose DOI record dates from August 2026: an exponential lower bound for the same class, allowing adaptive point values and nonlinear algorithms. It is a journal article, which the registry cannot link, so it is not recorded here; the record listed is Kaiwen Jin's later, independent proof.

Submit a result

For $d \ge 1$ let $$F_d = \bigl\{f \in C^\infty([0,1]^d) : \|D^\alpha f\|_\infty \le 1 \text{ for every } \alpha \in \mathbb{N}_0^d\bigr\}, \qquad I_d(f) = \int_{[0,1]^d} f(x)\,dx,$$ where $\alpha = 0$ and every mixed derivative are included, with the same bound one at all orders. Let $n(\varepsilon, d)$ be the smallest number of function values with which a deterministic algorithm approximates $I_d(f)$ within absolute error $\varepsilon$ for every $f \in F_d$; the sample points may be chosen adaptively, the reconstruction may be nonlinear, and quadrature weights need not be positive. The class $F_d$ consists of analytic functions. Novak and Woźniakowski proved that uniform approximation on $F_d$ suffers from the curse of dimensionality, and Wojtaszczyk proved that for every fixed number of samples the minimal worst-case integration error on $F_d$ tends to one as $d \to \infty$, so that integration on $F_d$ is not strongly polynomially tractable.

Problem. Does integration on $F_d$ suffer from the curse of dimensionality: are there $\varepsilon_0 \in (0, 1)$, $c > 0$ and $\rho > 1$ such that $$n(\varepsilon_0, d) \ge c \rho^d$$ for infinitely many dimensions $d$?

Source: Krieg and Ullrich (2026), Section 8.1, after Proposition 8.3; earlier, Woźniakowski (2003) conjectured that integration on this class is intractable. Stated in this quantified form by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
NA — Numerical Analysis
Secondary
CA
Keywords
AIM Open Applied Problems, curse of dimensionality, information-based complexity, numerical integration

References

@article{krieg2026acta,
  author        = {Krieg, David and Ullrich, Mario},
  title         = {Approximation of functions: optimal sampling and complexity},
  journal       = {Acta Numer.},
  volume        = {35},
  year          = {2026},
  pages         = {273--457},
  doi           = {10.1017/S0962492925100287},
  eprint        = {2602.02066},
  archivePrefix = {arXiv},
}
@article{wozniakowski2003,
  author  = {Wo{\'z}niakowski, Henryk},
  title   = {Open problems for tractability of multivariate integration},
  journal = {J. Complexity},
  volume  = {19},
  number  = {3},
  year    = {2003},
  pages   = {434--444},
  doi     = {10.1016/S0885-064X(03)00016-5},
}
@article{wojtaszczyk2003,
  author        = {Wojtaszczyk, Jakub Onufry},
  title         = {Multivariate integration in {$C^\infty([0,1]^d)$} is not strongly tractable},
  journal       = {J. Complexity},
  volume        = {19},
  number        = {5},
  year          = {2003},
  pages         = {638--643},
  doi           = {10.1016/S0885-064X(03)00069-4},
  eprint        = {0803.0441},
  archivePrefix = {arXiv},
}
@article{novak2009,
  author  = {Novak, Erich and Wo{\'z}niakowski, Henryk},
  title   = {Approximation of infinitely differentiable multivariate functions is intractable},
  journal = {J. Complexity},
  volume  = {25},
  number  = {4},
  year    = {2009},
  pages   = {398--404},
  doi     = {10.1016/j.jco.2008.11.002},
}
@misc{aim-smooth-integration-dimensional-curse,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Does integration of uniformly derivative-bounded analytic functions suffer the dimensional curse?}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/556-smooth-integration-dimensional-curse.md},
  note         = {Entry 556 at commit a153f46, 2026-10-13},
}

Resolution claims

Kaiwen Jin

We consider integration on the unit cube for smooth functions whose every partial derivative, including the function itself, is bounded by one. For every fixed absolute error tolerance $0<\varepsilon<1$, we prove that deterministic integration requires at least $(1-\varepsilon)(\tfrac12+\sin\tfrac12)^{-d}$ function evaluations in dimension $d$. The bound includes adaptive sampling and nonlinear reconstruction. The proof uses quadratic forms of tensor products of …

Full resolution · not verified · fidelity not established · posted on GitHub 13 Oct 2026

Status history

WhenChangeByReason
2026-10-16 Needs verification → Solution claimed — Recorded here: AIM @ a153f46, paper/uniform_derivative_integration.pdf.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00773, "Does integration of uniformly derivative-bounded analytic functions suffer the dimensional curse?", clopen.solutions.